• IMA sites
  • IMAJ services
  • IMA journals
  • Doctors card
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Fri, 30.09.22

Search results


April 2022
Elyasaf Hofi B Sc Pharm, Mordekhay Medvedovsky MD PhD, Mais Nassar MD, Naomi Kahana Levy PhD, Sara Eyal PhD, and Dana Ekstein MD PhD

Background: Patients with juvenile myoclonic epilepsy (JME) are especially prone to having antiseizure medications (ASMs) withdrawal seizures (WS).

Objectives: To clarify whether WS in JME patients are caused by a high tendency of non-adherence from seizure-free patients or by a constitutive increased sensitivity to drug withdrawal.

Methods: Epilepsy patients followed in a tertiary epilepsy clinic between 2010 and 2013 were included in the study. WS prevalence was compared between drug-responsive and drug-resistant JME patients and patients with other types of epilepsy.

Results: The study included 23 JME patients (16 drug-responsive and 7 drug-resistant) and 138 patients with other epilepsies (74 drug-responsive and 64 drug-resistant). JME patients were younger and included more women than non-JME patients. Significantly more WS were seen in JME than in non-JME patients (P = 0.01) and in the drug-resistant fraction of JME patients in comparison to drug-resistant non-JME patients (P = 0.02). On logistic regression, the type of epilepsy, but not the patient’s sex, was found to significantly predict WS. No significant difference was found in the prevalence of WS between drug-responsive and drug-resistant JME patients. The main ASM discontinued in JME was valproic acid (VPA), especially in women.

Conclusion: Our findings suggest a higher sensitivity of JME patients to withdrawal of medications. It is important to educate JME patients about treatment adherence and to explain to their physicians how to carefully reduce or replace ASMs to mitigate the morbidity and mortality related to ASM withdrawal

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 3566, Ramat Gan 5213604 Israel